Ipilimumab, an anticytotoxic T-lymphocyte antigen (CTLA)-4 monoclonal antibody, is a first-line therapy for stage IV melanoma. Although high-grade immune-related adverse events occur in 25% of patients receiving ipilimumab, serious neurologic toxicity, primarily consisting of transient sensory and motor neuropathies, affects less than 1% of patients. We present a case report of a patient with melanoma who received high-dose ipilimumab at 10 mg/kg as first-line therapy for metastatic disease. After the third dose, the patient developed “mild” encephalopathy with a reversible splenial lesion (MERS) of the corpus callosum by MRI and neurogenic bladder, two novel immune-related adverse events during checkpoint inhibition. In addition to headache, delirium, and altered consciousness commonly seen with MERS, the patient also developed tremor, gait instability, paresthesias, and neurogenic bladder. The latter two symptoms were thought to represent sensory and autonomic neuropathies, respectively. The syndrome gradually resolved following intravenous methylprednisolone at 2 mg/kg divided twice daily for 5 days and a slow taper of oral prednisone over 8 weeks. Cancer Immunol Res; 1–4. ©2015 AACR.
- Received January 30, 2015.
- Revision received March 17, 2015.
- Accepted March 18, 2015.
- ©2015 American Association for Cancer Research.